Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

High epilepsy drug doses risk birth defects

  • Comment

Seizure control drugs used by epilepsy sufferers during pregnancy have been associated with an increased risk of major birth defects, according to researchers.

An international study of 230 pregnancies where defects occurred found increases associated with lamotrigine, carbamazepine, valproic acid and Phenobarbital.

The greatest risk was in the highest doses of valproic acid and Phenobarbital.

However the authors added that the dose was as crucial as the choice of drug, and that for all drugs the “vast majority” of women gave birth to perfectly healthy children.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs